MAUDE Adverse Event Report: S & S SURGICAL SAFETY SCALPEL; HANDLE, SCALPEL

S & S SURGICAL SAFETY SCALPEL; HANDLE, SCALPEL
Model Number D4511A
Medical Device Problem Codes Material Integrity Problem (2978); Material Protrusion/Extrusion (2979)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 09/11/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Root cause: a definitive root cause has not been determined.However, the following possible root causes have been identified: the outside processor did not ensure the scalpel was locked in place before packaging into the poly bag or the scalpel was exposed to force during shipping that caused the handle to unlock and the blade to become exposed.Corrective action: packaging and labeling personnel were notified of the reported issue.Investigation summary: an internal report (b)(4)) was received indicating a safety scalpel (part d4511a) contained a blade that was loose and not secure inside the scalpel.The customer returned five cases (500 each) for evaluation.All five cases were opened and inspected.Of the 500 each, one blade was seen protruding from a scalpel handle.The locking mechanism of this scalpel as well as 19 others were checked, and all were found to be functioning correctly.Additionally, all five cases were seen to have a sticker on the box stating they were "released." a review of the device history record showed no discrepancies related to the reported issue.Raw material and finished good inventory found no inventory with loose or exposed blades.The scalpels are supplied to deroyal be (b)(6) surgical.The complaint investigator did not notify the supplier of the reported issue because the investigator determined the exposed blade was not a malfunction or defect of the scalpel.The locking mechanisms of the scalpels were checked and all were found to be functioning correctly.An outside operation packages the scalpels into poly bags, closes the bags with twist ties, and places these bags into individual boxes to be shipped to deroyal.This outside operation was notified of the reported issue as well as personnel at deroyal's manufacturing facility where inspection is performed.Deroyal (b)(4).Deroyal will continue to monitor post-market feedback and will recognize in the future if a trend develops.The investigation is complete at this time.If new and critical information becomes available, this report will be updated.
 
Event or Problem Description
The blade is loose, not secured inside the scalpel.

Brand Name
SAFETY SCALPEL
Common Device Name
HANDLE, SCALPEL
Manufacturer (Section D)
S & S SURGICAL
117 edgington lane
wheeling WV 26003
MDR Report Key7957494
Report Number2320762-2018-00005
Device Sequence Number10869788
Product Code GDZ
UDI-Device Identifier50749756645381
UDI-Public50749756645381
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 10/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberD4511A
Device Lot Number47881028
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/04/2018
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/12/2018
Initial Report FDA Received Date10/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1